off label lyrica uses

An American Gastroenterological Association practice update on deprescribing proton-pump inhibitors (PPIs) delineates conditions under which drug withdrawal should be considered, and acknowledges that conversations between physicians and patients can be complicated. An inappropriate decision to discontinue PPI therapy can have significant consequences for the patient, while continued inappropriate use raises health care costs and may rarely lead to adverse effects.

One purpose of the update is to provide guidance when patients and providers don’t have the resources to systematically examine the issue, especially when other medical concerns may be in play. The authors also suggested that physicians include pharmacists in the employment of the best practices advice.

“None of these statements represents a radical departure from previously published guidance on PPI appropriateness and deprescribing: Our [recommendations] simply seek to summarize the evidence and to provide the clinician with a single document which distills the evidence down into clinically applicable guidance statements,” Laura Targownik, cymbalta medical MD, associate professor of medicine at the University of Toronto and corresponding author of the practice update published in Gastroenterology said in an interview.

“PPIs are highly effective medications for specific gastrointestinal conditions, and are largely safe. However, PPIs are often used in situations where they have minimal and no proven benefit, leading to unnecessary health care spending and unnecessary exposure to drugs. Our paper helps clinicians identify which patients require long-term PPI use as well as those who may be using them unnecessarily, and provides actionable advice on how to deprescribe PPIs from those deemed to be using them without clear benefit,” said Dr. Targownik.

An estimated 7%-15% of health care patients in general and 40% of those over 70 use PPIs at any given time, making them among the most commonly used drugs. About one in four patients who start PPIs will use them for a year or more. Aside from their use for acid-mediated upper gastrointestinal conditions, PPIs often find use for less well-defined complaints. Since PPIs are available over the counter, physicians may not even be involved in a patient’s decision to use them.

Although PPI use has been associated with adverse events, including chronic kidney disease, fractures, dementia, and greater risk of COVID-19 infection, there is not high-quality evidence to suggest that PPIs are directly responsible for any of these adverse events.

The authors suggested the primary care provider should periodically review and document the complaints or indications that prompt PPI use. When a patient is found to have no chronic condition that PPIs could reasonably address, the physician should consider a trial withdrawal. Patients who take PPIs twice daily for a known chronic condition should be considered for a reduction to a once-daily dose.

In general, PPI discontinuation is not a good option for most patients with complicated gastroesophageal reflux disease, such as those with a history of severe erosive esophagitis, esophageal ulcer, or peptic stricture. The same is true for patients with Barrett’s esophagus, eosinophilic esophagitis, or idiopathic pulmonary fibrosis.

Before any deprescribing is considered, the patient should be evaluated for risk of upper gastrointestinal bleeding, and those at high risk are not candidates for PPI deprescribing.

When the decision is made to withdraw PPIs, the patient should be advised of an increased risk of transient upper gastrointestinal symptoms caused by rebound acid hypersecretion.

The withdrawal of PPIs can be done abruptly, or the dose can be tapered gradually.

PPI-associated adverse events should not be a consideration when discussing the option of withdrawing from PPIs. Instead, the decision should be based on the absence of a specific reason for their use. A history of such adverse events, or a current adverse event, should not be a sole reason for discontinuation, nor should risk factors associated with risk of adverse events. Concerns about adverse events have driven recent interest in reducing use of PPIs, but those adverse events were identified through retrospective studies and may be only associated with PPI use rather than caused by it. In many cases there is no plausible mechanistic cause, and no clinical trials have demonstrated increased adverse events in PPI users.

Three-quarters of physicians say they have altered treatment plans for patients because of concerns about PPI adverse events, and 80% say they would advise patients to withdraw PPIs if they learned the patient was at increased risk of upper gastrointestinal bleeding. Unnecessary withdrawal can lead to recurrent symptoms and complications when PPIs are effective treatments. “Therefore, physicians should not use concern about unproven complications of PPI use as a justification for PPI deprescribing if there remain ongoing valid indications for PPI use,” the authors wrote.

Targownik has received investigator-initiated funding from Janssen Canada and served on advisory boards for AbbVie Canada, Takeda Canada, Merck Canada, Pfizer Canada, Janssen Canada, Roche Canada, and Sandoz Canada. She is the lead on an IBD registry supported by AbbVie Canada, Takeda Canada, Merck Canada, Pfizer Canada, Amgen Canada, Roche Canada, and Sandoz Canada. None of the companies with whom Targownik has a relation are involved in the manufacturing, distribution, or sales of PPIs or any other agents mentioned in the manuscript.

This article originally appeared on MDedge.com, part of the Medscape Professional Network.

Source: Read Full Article